Florida, 2007

Hail in Florida, July 20, 2007

July 20, 2007 · NWS MFL · 1 event in 1 county or zone

Strong to severe storms affected interior sections of South Florida during the afternoon hours of July 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong to severe storms affected interior sections of South Florida during the afternoon hours of July 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 20, 1:07 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 1:07 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT FRI JUL 20 2007

.DISCUSSION...SOUTH FLORIDA CONTINUES UNDER THE INFLUENCE OF A
DEEP LAYER RIDGE AND THEREFORE MOD/STG SUBSIDENCE. ALTHOUGH A FEW
STORMS DEVELOPED DURING THE AFTERNOON, THESE WERE ISOLATED AT
BEST. A SHORT WAVE TROUGH MOVING ACROSS CENTRAL FLORIDA NORTH OF
THE RIDGE WILL BRUSH AREAS IN THE VICINITY OF LAKE THIS EVENING SO
WILL INDICATE SCT POPS FOR THAT AREA TONIGHT WITH ONLY ISOLD POPS
REST OF THE AREA.

.SATURDAY THROUGH FRIDAY...AS INDICATED IN PREVIOUS AFDS AND AT
THE RISK OF SOUNDING LIKE A BROKEN RECORD...A LONG WAVE TROUGH
WILL DIG SOUTH ACROSS ERN U.S. AND THIS WILL DISPLACE THE RIDGE
OUT OF THE AREA. THIS WILL LESSEN THE SUBSIDENCE AND RESULT IN MORE
UNSTABLE CONDITIONS THROUGH THIS PERIOD. AT THE LOW LEVELS... A
FRONTAL TROUGH ASSOCIATED WITH THE UPPER TROUGH WILL MOVE SOUTH TO
JUST NORTH OF THE REGION ENHANCING CONVECTION OVER SOUTH FLORIDA. THE
ATLC RIDGE WILL SLOWLY MOVE EAST AS THE LONG WAVE TROUGH DIGS
SOUTH. THIS WILL RESULT IN SLIGHTLY LIGHTER LOW LVL WINDS...
ALLOWING LOCAL SEA/LAKE BREEZES TO DICTATE WHERE CONVECTIONS WILL
START TO DEVELOP. AT THE SAME TIME THE MEAN STEERING FLOW WILL
GRADUALLY BECOME MORE WESTERLY AND THIS WILL RESULT IN PRACTICALLY
ANY AREA IN S. FL HAVING EQUAL CHANCE OF BEING AFFECTED BY
AFTERNOON SHWRS/STORMS. WILL THEN INDICATE SCT TO HIGH SCT/LIKELY POPS
THROUGH THIS PERIOD.

&&

.AVIATION...MOSTLY VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
SCATTERED CONVECTION THIS AFTERNOON WILL BE DEVELOPING ALONG BOTH
SEA BREEZES IN S FLA AND THEN MOVE VERY LITTLE. THERE COULD BE SOME
BRIEF IFR CONDITIONS ESPECIALLY AT KTMB AND KAPF PRIOR TO THE STORMS
DRIFTING AWAY FROM THE TERMINALS BUT NOT ENOUGH TO MENTION IN TAFS
OTHER THAN VCTS. THESE WILL DISSIPATE BY 02Z WITH CONVECTION ONCE
AGAIN DEVELOPING AROUND 16Z ON SATURDAY.

&&

.MARINE...MOSTLY SOUTHEAST TO SOUTH  WINDS 10 KNOTS OR LESS AND
SEAS LESS THAN 4 FEET SHOULD BE EXPECTED THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  77  90 / 20 40 30 50
FORT LAUDERDALE  80  89  78  89 / 10 30 30 50
MIAMI            79  91  77  91 / 10 30 30 50
NAPLES           77  91  75  91 / 20 40 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM/SHORT TERM/MARINE/FIRE...47/RGH
AVIATION...30/KOB
Hazardous weather outlook, Jul 20, 2:11 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
311 AM EDT FRI JUL 20 2007

FLZ063-066>075-168-172>174-202350-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
311 AM EDT FRI JUL 20 2007

...SCATTERED THUNDERSTORMS TODAY ACROSS INTERIOR SECTIONS...
...MODERATE RISK OF WATERSPOUTS ATLANTIC WATERS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY...
MAINLY IN THE AFTERNOON AND EARLY EVENING... ACROSS INTERIOR
SECTIONS OF SOUTH FLORIDA. ISOLATED THUNDERSTORMS CAN BE EXPECTED
ELSEWHERE. THE BIGGEST THREAT FROM THESE STORMS TODAY COULD BE
WIND GUSTS TO AROUND 45 MPH... SMALL HAIL FROM AROUND PEA TO DIME SIZE...
AND FREQUENT LIGHTNING.

WATERSPOUTS: WITH THE WEAK FLOW ALONG WITH A FEW SHOWERS ACROSS
THE COASTAL ATLANTIC WATERS THERE IS A MODERATE RISK OF WATERSPOUTS
TODAY.

WIND: WIND GUSTS AS HIGH AS 45 MILES AN HOUR ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON.

HAIL: SMALL HAIL UP TO DIME SIZE IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS THIS AFTERNOON.

TEMPERATURES: THE COMBINATION OF MAXIMUM TEMPERATURES IN THE LOWER
TO MID 90S AND DEW POINTS IN THE MID 70S WILL RESULT IN HEAT
INDICES NEAR 105 DEGREES ESPECIALLY ACROSS THE INTERIOR... LAKE
OKEECHOBEE... AND THE SOUTHWEST AREAS OF SOUTH FLORIDA. PERSONS
INVOLVED IN OUTDOOR ACTIVITIES ARE ADVISED TO WEAR LIGHT COLORED
CLOTHING WITH A WIDE BRIMMED HAT, DRINK PLENTY OF WATER, AND SEEK
SHELTER FROM THE SUN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY, BUT WILL
BE STRONGEST MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

TINGLER

In the hours before

Special weather statement, Jul 20, 4:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
552 PM EDT FRI JUL 20 2007

FLZ063-202215-
GLADES FL-
552 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORM MOVING INTO GLADES COUNTY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF BABCOCK RANCH...MOVING
SOUTHEAST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD

The radar

The Tampa radar (KTBW), 137 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
July 20, 5:20 PM EST
Where
Glades County, 0.93 mi NE of Palmdale
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
26.940, -81.310

Quarter size hail in Palmdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50352.